NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 10:48 AM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 4, 10:48 AM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1148 AM EDT Thu Jul 4 2019
.SYNOPSIS...
Surface high pressure will preside over the southeastern U.S.
through the end of the week while upper-level high pressure
builds northward. Hot and humid conditions along with daily
showers and thunderstorms can be expected. A cold front will
approach this weekend, promoting continued unsettled conditions,
before settling to our south early next week. Thereafter, Canadian
high pressure will build over the region through the middle of
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Forecast updated to include Flash Flood Watch for the urban area
and Potomac Highlands/central Shenandoah Valley where 1-hour
Flash Flood Guidance is generally near or less than the 2+
inches of precipitable water observed.
A cluster of showers has already developed this morning with
elevated instability in place and low level theta-e advection
(and perhaps some local convergence along the tidal Potomac).
These showers are embedded in a larger area of mid level cloud
cover that is slowly eroding. Some high-res guidance has been
keying on this area for the best potential of activity this
morning. Otherwise, the forecast looks on track for showers and
storms to peak during the typical diurnal cycle. Location of
best coverage is still uncertain, although it is worth noting
with low level flow becoming more southeasterly, storms may
"mesh" toward the piedmont this evening. There is a stable layer
around 500 mb, which may temper updrafts in the near term,
though if clouds erode with heating, plenty of instability will
still develop by this afternoon. Pulse severe storms with gusty
winds are still a threat, although increased moisture will
limit mid level lapse rates and DCAPE. Therefore heavy rain may
be the dominant impact with weak winds through the column and
high precipitable water (2.01 inches on the 12Z sounding).
Previous discussion:
Another hot and humid day is on tap for the region thanks to
surface high pressure well to our south and east maintaining a
generally southerly flow. Coverage of showers and storms this
afternoon and evening definitely will be increased compared to
yesterday. This is owing to an approaching shortwave trough
over the lower OH Valley and the warm/moist atmosphere in place.
Modest CAPE on the order of 1000-1500 J/kg will be available,
with PWATs continue to increase to near 2.25 inches, and the
added lift thanks to the approaching trough. As winds below
800mb layer take on a more south southeasterly trajectory at
around 10 knots or less, storm motion will be northerly
throughout the day. They will be slow moving, so heavy rainfall
leading to isolated instances of flooding will be possible.
Given we will have enough instability, plentiful moisture, and
lift, there could be isolated damaging wind gusts thanks to wet
microbursts in those stronger storms. Temperature wise, with
highs expected to rise into the upper 80s and low 90s, and
oppressive dewpoints in the low to mid 70s, heat indices will
reach the upper 90s to near the century mark once again.
A downward trend in shower/storm coverage is expected this
evening with the loss of daytime heating, but with the trough
and weak upper low lurking just to our west, scattered showers
and isolated thunderstorms is advertised in the forecast
through the overnight hours.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The upper trough axis will cross the area Friday and Friday
night, so expected additional showers and storms during this
period, with the afternoon and evening hours seeing the highest
coverage. Morning showers and cloud cover could aid in limiting
instability and ultimately thunderstorm coverage Friday
afternoon and evening, but the atmosphere will remain juiced
with PWATs potentially in the 2.25-2.50 inch range. Combine this
with the lift associated with the upper trough, locally heavy
rainfall leading to instances of flooding will be a concern,
especially on top of the rainfall received Thursday. "Cooler"
temperatures will be observed Friday, with highs in the mid to
upper 80s, which is near normal for early July. Although it will
remain quite muggy considering dewpoints stuck in the 70s.
The aforementioned trough axis does swing to our east on
Saturday, but an approaching cold and another shortwave will be
quickly on its heels. Additional showers and storms are expected
once again Saturday afternoon and evening as the front slides
into the area late Saturday night. Showers and storms likely a
bit more progressive in nature, but an isolated threat for
damaging wind gusts and instances of flooding will persist.
Activity will wane Saturday night with temperatures holding in
the 70s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A chance for showers and thunderstorms Sunday with an approaching
and passing cold front, and again Monday with a retreating warm
front becoming stationary. Some of our eastern zones could be dry
with high pressure hanging offshore of the mid-Atlantic Coast.
High pressure should be in solo control Tuesday into Wednesday. This
will allow for most areas to be dry and slightly cooler. A return
southerly flow will develop through the day Wednesday; thus,
humidity will be on the rise later in the day into Wednesday night.
An upper level disturbance could rotate in from the eastern Great
Lakes and bring a chance of showers and thunderstorms on Thursday.
Temperatures will become warmer than the previous two days.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Will have to monitor progression of a cluster of showers south
of the DC metro for any impacts to DCA through this morning.
However, the better coverage of showers and storms will be
during the afternoon and evening today through Saturday, which
will likely result in episodes of MVFR/IFR VIS/CIGs. Overnight
and early morning patchy fog will also present an opportunity
for sub VFR VIS/CIGs in and around where rainfall was observed
each day. Winds will remain light into the weekend, outside of
convection, trending southerly.
VFR conditions Sunday morning and Monday morning. Any shower or
heavy thunderstorm activity each afternoon could reduce conditions
to MVFR or IFR briefly. Winds becoming light and northerly around 5
knots Sunday and into Monday.
&&
.MARINE...
With high pressure parked south of the region, a light wind
gradient will continue to prevail over the waters resulting in
sub SCA conditions. Have already seen convection bubble over the
Potomac this morning with some 25 kt downbursts. However, the
greatest threat for gusty thunderstorms and Special Marine
Warnings will generally be during the afternoon and evening
today through Saturday.
No hazardous weather expected at this time Sunday and Monday.
Thunderstorms could pose a threat for brief damaging winds, so
Special Marine Warnings may be warranted Sunday in the afternoon.
Winds northerly 5 to 10 knots with higher gusts in storms each
afternoon.
&&
.TIDES/COASTAL FLOODING...
While anomalies continue to run above normal, minor flooding is
unlikely through this evening's high tide (which will be lower
astronomically). The threat for minor flooding will continue to
exist over the next couple of days as a south southeasterly
flow prevails. At this time, the current forecast maintains only
Action stage at our sensitive sites but they will have to be
closely monitored each high tide cycle.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 8 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 8 PM EDT this evening for MDZ011-013-
014-503>506.
Flash Flood Watch through this evening for MDZ501-502.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ052>054-
506.
Flash Flood Watch through this evening for VAZ025>027-029-503-
504.
WV...Flash Flood Watch through this evening for WVZ050-055-501>506.
MARINE...None.
&&
SYNOPSIS...BKF
NEAR TERM...ADS/BKF
SHORT TERM...BKF
LONG TERM...BKF/KLW
AVIATION...ADS/BKF/KLW
MARINE...ADS/BKF/KLW
TIDES/COASTAL FLOODING...Special weather statement, Jul 4, 11:55 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
1255 PM EDT Thu Jul 4 2019
ANZ530>543-DCZ001-MDZ003>006-011-013-014-016>018-501>508-
VAZ025>031-036>040-050>057-501>508-WVZ050>053-055-501>506-050100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel-
Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
Including the cities of Washington, Hagerstown, Frederick,
Ballenger Creek, Eldersburg, Westminster, Reisterstown,
Cockeysville, Baltimore, Bowie, Suitland-Silver Hill, Clinton,
College Park, Greenbelt, Laurel, Camp Springs, Glen Burnie,
Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton,
St. Charles, Waldorf, Lexington Park, California,
Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby,
Prince Frederick, Frostburg, Cumberland, Germantown, Damascus,
Bethesda, Rockville, Gaithersburg, Silver Spring, Lisbon,
Columbia, Ellicott City, Jarrettsville, Aberdeen, Staunton,
Waynesboro, Stuarts Draft, Harrisonburg, Strasburg, Woodstock,
Mount Jackson, New Market, Winchester, Luray, Shenandoah,
Stanley, Front Royal, Berryville, Lovingston, Charlottesville,
Stanardsville, Madison, Orange, Gordonsville, Culpeper,
Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston,
Herndon, Annandale, Centreville, Chantilly, McLean, Franconia,
Arlington, Alexandria, Falls Church, Falmouth, Fredericksburg,
Dahlgren, Warrenton, Turnbull, Hightown, Monterey, Purcellville,
Leesburg, Ashburn, Sterling, Big Meadows, Wintergreen, Romney,
Paw Paw, Martinsburg, Charles Town, Shepherdstown, Moorefield,
Bayard, Mount Storm, Petersburg, Elk Garden, Antioch, Keyser,
New Creek, Ridgeville, Russelldale, Headsville, Fort Ashby,
Riverton, Brandywine, Franklin, Oak Flat, Ruddle, and Sugar Grove
1255 PM EDT Thu Jul 4 2019
...SEVERAL THREATS FROM THUNDERSTORMS AND HEAT TODAY...
* Localized areas of flash flooding from torrential rain.
* Localized areas of damaging wind gusts.
* Lightning strikes.
These are the three weather threats for any outdoor activities
today. Stay weather aware, and find shelter if NWS warnings are
issued or threatening weather approaches. Follow @NWS_BaltWash on
Twitter, NWS radar on weather.gov, and any text alerts from your
county, city, or event.
While these threats will be limited to times under any of the
numerous thunderstorms, heat will be an constant underlying threat
as well. The temperatures will rise to within a few degrees of 90
for most. However, with the high humidity, heat index values will
make it feel as high as 105 at times. Drink water, and shelter
from the sun. If you start to feel unwell, find a cool place to go
and medical assistance.